Colorado, 2011Winter Storm in Colorado, December 13 to 14, 2011
December 13 to 14, 2011 · NWS PUB · 1 event in 1 county or zone
A strong upper level disturbance moving from the West Coast produced up to 14 inches of snow at the summit of Wolf Creek Pass (Mineral County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance moving from the West Coast produced up to 14 inches of snow at the summit of Wolf Creek Pass (Mineral County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 13, 3:14 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Dec 13, 3:14 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MST TUE DEC 13 2011
.SHORT TERM...
(TODAY AND TONIGHT)
THE UPR TROF WL BE MOVING OVR THE ARE TONIGHT AND WED IN A FEW
PIECES, KEEPING THE WEATHER A BIT UNSETTLED. A BAND OF CLOUDS AND
PCPN HAS BEEN LYING ACRS THE FAR SERN PLAINS THRU THE DAY, AND THE
NAM SHOWS THAT THIS IS EXPECTED TO CONTINUE AT LEAST THRU THE
EVENING AND THEN HEADING EAST OF THE FORECAST AREA BY MORNING.
FAVORABLE SWRLY FLOW OVR THE EASTERN SAN JUAN MTS WILL CONTINUE THIS
EVENING...WITH ADDITIONAL SNOW ACCUMULATION EXPECTED. BY LATE NIGHT
THE FLOW TURNS WEST AND IS FAIRLY LIGHT. ALTHOUGH THERE SHOULD
STILL BE SOME SNOW, ACCUMULATIONS WL LIKELY NOT BE ALL THAT
SIGNIFICANT. ANOTHER BATCH OF MSTR CAN BE SEEN ON RADAR WORKING ITS
WAY NORTH TOWARD THE SOUTHERN SANGRES AND WL PROBABLY BRING SOME
ADDITIONAL SNOW ACCUMULATION THIS EVENING, BUT THE NRN SANGRES
PROBABLY WL NOT SEE MUCH. MOIST FLOW INTO THE EASTERN SAWATCH MTS
WL ALSO BRING ADDITIONAL SNOW ACCUMS TONIGHT. IT LOOKS LIKE STRATUS
WL RETURN TO THE SERN PLAINS TONIGHT AND COULD EVEN MAKE IT INTO THE
PUEBLO AREA TONIGHT. STRATUS WILL ALSO CONTINUE IN THE SAN LUIS
VALLEY. EARLY WED MORNING THE NAM IS SHOWING THE SFC WINDS BECOMING
WESTERLY AFTER THE UPR TROF PASSAGE, RESULTING IN THE DISSIPATION OF
THE STRATUS. MOISTURE WL BE ON THE DECREASE WED AND PCPN CHANCES WL
DIMINISH. HOWEVER, MOIST NW FLOW WL PROBABLY CONTINUE TO BRING SOME
LIGHT SNOW TO THE CENTRAL CO MTS THRU THE DAY.
.LONG TERM...
(WEDNESDAY NIGHT THROUGH MONDAY)
WEDNESDAY NIGHT...TROUGH AXIS MOVES THROUGH COLORADO...AND WITH
THE WANING MOISTURE...HAVE CONFINED ANY SNOWFALL TO THE
CONTINENTAL DIVIDE...WHERE A FEW MORE INCHES COULD ACCUMULATE OVER
THE HIGHER TERRAIN.
THURSDAY...SHOULD BE A DRY DAY IN-BETWEEN SYSTEMS AS THE AREA WILL
BE UNDER THE INFLUENCE OF A SHORTWAVE RIDGE ALOFT.
FRIDAY...GFS AND EUROPEAN MODELS INDICATING A CUTOFF LOW NEAR
SOUTHWEST ARIZONA BY LATE AFTERNOON. NAM HAS THE FEATURE MUCH
CLOSER...IN NORTHEAST ARIZONA. ALSO...A COLD FRONT FROM A NORTHERN
STREAM TROUGH WILL PUSH THROUGH THE PLAINS...BUT THE TIMING IS
STILL IN QUESTION. FOR NOW...HAVE BROADBRUSH ISOLATED POPS ACROSS
THE AREA.
FOR THE WEEKEND...THE GFS AND EUROPEAN FORECAST THE CUTOFF LOW TO
BEGIN MOVING EAST SUNDAY. ONLY ISOLATED SNOW SHOWERS ARE FORECAST
FOR THE SOUTHERN COLORADO MOUNTAINS.
MONDAY...GFS HAS A MORE NORTHERN SOLUTION WITH THE SYSTEM...AND
BRINGS ACCUMULATING SNOW TO THE SOUTHERN MOUNTAINS AND FAR
SOUTHEAST PLAINS. WITH A MORE SOUTHERN SOLUTION...THE EUROPEAN
BRINGS VERY LITTLE MEASURABLE PRECIPITATION TO OUR AREA...KEEPING
THE RAIN AND SNOW IN NEW MEXICO. STAY TUNED TO THE LATEST
FORECAST...ESPECIALLY IF YOU ARE TRAVELING SOUTHEAST EARLY NEXT
WEEK.
&&
.AVIATION...
KCOS SHOULD CONTINUE TO SEE VFR CONDITIONS FOR THE NEXT 24 HRS. AT
KPUB IT LOOKS LIKE STRATUS COULD BACK INTO THE AREA LATE THIS
EVENING...BUT THEN THE MODELS SHOW WRLY SFC WINDS PUSHING IT OUT OF
THE AREA BETWEEN 12Z AND 13Z, AND THEN CONDITIONS SHOULD BE VFR.
KALS HAS HAD IFR CONDITIONS ALL DAY AND IT LOOKS LIKE THAT WILL
CONTINUE THRU THE NIGHT. THE FORECAST SOUNDING SHOWS THE STRATUS
SHOULD COME TO AN END AROUND 13Z WITH CONDITIONS THEN BECOMING VFR.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST WEDNESDAY FOR COZ067-073-
075.
WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR COZ068.
&&
28/13
Hazardous weather outlook, Dec 13, 3:05 PM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MST TUE DEC 13 2011
COZ058>089-093>099-142215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
305 PM MST TUE DEC 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH EARLY
WEDNESDAY...AS AN UPPER LEVEL SYSTEM MOVES ACROSS THE ROCKIES
LATER TONIGHT. SNOWFALL WILL BE HEAVIEST OVER THE EASTERN SAN JUAN
MOUNTAINS AND SOUTHERN SANGRE DE CRISTO MOUNTAINS THROUGH THE
EARLY EVENING. THE FOCUS OF SNOWFALL WILL THEN SHIFT TO THE
EASTERN SAWATCH AND MOSQUITO RANGES BY EARLY WEDNESDAY MORNING.
ADDITIONAL ACCUMULATIONS OF UP TO 6 INCHES CAN BE EXPECTED ACROSS
THE EASTERN SAN JUAN MOUNTAINS...AND UP TO 3 INCHES ACROSS THE SOUTHERN
SANGRE DE CRISTO MOUNTAINS THROUGH EARLY WEDNESDAY MORNING. ONE TO
4 INCHES OF SNOW WILL BE PROBABLE ACROSS THE REST OF THE SOUTHWEST
MOUNTAINS AND SANGRE DE CRISTO MOUNTAINS...AS WELL AS THE HIGHER
TERRAIN OF LAKE AND CHAFFEE COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CONTINUE TO FALL ALONG THE CONTINENTAL DIVIDE WEDNESDAY
MORNING...WHERE ADDITIONAL SNOWFALL ACCUMULATIONS UP TO 3 INCHES
CAN BE EXPECTED.
ANOTHER WEATHER SYSTEM MAY BRING A ROUND OF ACCUMULATING SNOW TO
THE MOUNTAIN AREAS AND THE FAR SOUTHEAST PLAINS SATURDAY NIGHT
THROUGH MONDAY. THERE IS STILL QUITE A BIT OF UNCERTAINTY
REGARDING THE TRACK AND STRENGTH OF THIS NEXT WEATHER SYSTEM.
THOSE WITH TRAVEL OR OUTDOOR PLANS ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO THIS WEEKEND SHOULD KEEP INFORMED OF THE LATEST
FORECASTS REGARDING THIS DEVELOPING SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT.
13/13
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 13, 5:00 PM MST to December 14, 10:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Texas, December 13, 20111 death · 1 injured · $15,000 · 1 event
- Heavy Rain in Arizona, December 13 to 14, 2011$50,000 · 1 event
- Drought in Texas, December 13 to 31, 20113 events
- Frost and Freeze in Oregon, December 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356846.